Skip to main content
Back to news homepage

RCOG responds to study by Oxford University linking HRT to breast cancer

News 30 October 2020

A new study published by The BMJ suggests new estimates of the risks of breast cancer associated with use of different hormone replacement therapy (HRT) preparations in the UK.

The study suggests that HRT use is associated with increased risks of breast cancer, particularly for older women. However, it suggests that, for longer term HRT use, the increased risks are lower than those reported in a recent meta-analysis that combined the results of 24 studies.

Last year, a large meta-analysis reported higher than expected breast cancer risks associated with HRT.

Dr Edward Morris, President of the Royal College of Obstetricians and Gynaecologists, said:

"This study does not add anything new to what we already know about hormone replacement therapy which is that, for most women, it helps to manage menopausal symptoms and is safe.

"Every woman experiences the menopause differently. Symptoms can vary and be extremely debilitating, significantly impacting on their physical and psychological health, career, social life and relationships.

"We know studies like this can have a detrimental effect on how safe women feel using HRT. Sadly, many women are still suffering in silence and are reluctant to seek advice and support due to concerns around the risks of breast cancer and HRT. We encourage any women concerned about their symptoms or the medication they are on to speak to their GP.

"Women do need to be made aware of the risks so they can weigh these up against the benefits from taking HRT. Many other factors influence an individual woman’s risk of breast cancer and to put this into context the extra risk of breast cancer associated with being overweight or obese is six times higher than the extra risk associated with combined HRT.

"The British Menopause Society and RCOG continue to work with the Department of Health on this issue to reassure both women and clinicians about the safety."